Arkansas, 2022

Hail and Damaging Wind in Arkansas, August 2, 2022

August 2, 2022 · NWS LZK · 3 events in 2 counties and zones

Hot and humid conditions brought thunderstorms to the area with wind damage and large hail. Large hail was reported in Faulkner county and wind damage was reported in Yell county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Hot and humid conditions brought thunderstorms to the area with wind damage and large hail. Large hail was reported in Faulkner county and wind damage was reported in Yell county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 2, 1:24 PM CST, 30 minutes earlier.

Area forecast discussion, Aug 2, 1:24 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
224 PM CDT Tue Aug 2 2022

.SHORT TERM...Tonight Through Thursday Night

Scattered showers were noted on recent radar imgry across portions
of Cntrl AR. Coverage of storms wl lkly increase, but remain
scattered through the afternoon/evening across portions of Cntrl and
Srn AR. Where rainfall does not occur, sweltering heat will persist,
w/ high temps in the mid to upper 90s, and heat index values in
excess of 105 degrees. Some storms may become briefly strong at
times, with some local strong wind gusts and hail possible through
this evening.

Wed, a rinse and repeat pattern can be expected, w/ afternoon temps
steadily rising at most locations into the upper 90s, w/ heat index
values once again approaching 105 degrees or more, over portions of
Wrn AR in the lower AR River Valley, Cntrl AR, N/Ern and S/Ern AR.
Rain chances wl remain more isolated to scattered across Cntrl and
S/Ern AR again on Wed afternoon.

&&

.LONG TERM...Friday Through Tuesday

Through the long term PD, H500 ridging wl become slightly more
amplified over the Cont Divide, and expand E/wrd into the Cntrl
Plains, setting up a weak fetch of N/Wrly upper-lvl flow over the
Ozark Plateau. In conjunction w/ the upper flow transition, a weak
CDFRNT looks to move through the Upper Midwest, and approach the
Natural State sometime Thurs morning. An airmass change is not lkly
w/ this frnt, however a swath of greater magnitude PoPs wl be seen
over the FA on Thurs as the bndry advances to the S/E. Given greater
covg of rain and cloud cover, temps should stay more moderate on
Thurs at most locations.

In the wake of possible rain on Thurs, normal late summer condns
should resume as the upper high continues to slight E/wrd. Chances
for widespread or more organized PoPs wl become more sparse heading
into the weekend and latter portion of the long term, w/ temps
returning to near normal and slightly above normal levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     74  95  74  88 /  10  20  20  60
Camden AR         74  95  74  94 /  10  20   0  30
Harrison AR       73  95  72  88 /  10  10  40  50
Hot Springs AR    75  96  75  94 /  20  20  10  40
Little Rock   AR  75  95  76  90 /  10  20  10  50
Monticello AR     73  92  74  91 /  10  40  10  40
Mount Ida AR      73  96  74  93 /  10  10  10  40
Mountain Home AR  74  97  74  89 /  10  20  40  50
Newport AR        73  92  74  85 /  10  20  20  40
Pine Bluff AR     73  93  74  90 /  20  30  10  40
Russellville AR   75  98  75  93 /  10  10  20  50
Searcy AR         73  95  73  89 /  10  20  20  60
Stuttgart AR      74  92  74  88 /  20  20  10  50
&&

.LZK Watches/Warnings/Advisories...&&

Short / Long Term...72
Hazardous weather outlook, Aug 2, 1:38 PM CST, 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
238 PM CDT Tue Aug 2 2022

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-031945-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
238 PM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Afternoon and Tonight

Heat and humidity will continue across the forecast area with
high temperatures in the 90s and elevated moisture levels. Heat
index values will exceed 105 degrees across parts of eastern
Arkansas and the Arkansas River Valley where a heat advisory is
in effect.

Through the remainder of Tuesday afternoon, scattered showers and
storms are expected across portions of western, central, and
southern Arkansas. Storms may become briefly strong at times, and
capable of producing strong wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The heat will continue through the weekend. Thunderstorms will
become more spotty, and occur mainly during the afternoon and
early evening hours. Heat index values will reach at least 105
degrees across parts of the state through the period.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

72

In the hours before

Special weather statement, Aug 2, 1:02 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Little Rock AR
202 PM CDT Tue Aug 2 2022

ARZ031-039-021930-
Perry AR-Conway AR-
202 PM CDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of north central Perry
and south central Conway Counties through 230 PM CDT...

At 202 PM CDT, Doppler radar was tracking a strong thunderstorm near
Petit Jean State Park, or 7 miles northwest of Perryville, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morrilton...                      Oppelo...
Adona...                          Petit Jean State Park...
Sequoya Park...                   Ada...
Kenwood...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3517 9287 3517 9286 3518 9286 3524 9274
      3510 9265 3502 9292 3512 9297
TIME...MOT...LOC 1902Z 237DEG 17KT 3509 9288

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

69

The radar

The Little Rock radar (KLZK), 93 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yell

When
August 2, 1:54 PM CST
Where
Yell County, 2.26 mi W of Elberta
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.180, -93.190

Multiple trees were downed near the intersection of Brabec Rd., Arroyo Lane, and Highway 28.

Hail, Faulkner

When
August 2, 3:04 PM CST
Where
Faulkner County, 1.13 mi E of Greenbrier
Measured
1 in hail
Reported by
Public
Coordinates
35.230, -92.380

Quarter sized hail was reported in Greenbrier. Delayed report.

Hail, Faulkner

When
August 2, 3:04 PM CST
Where
Faulkner County, 1.13 mi E of Wooster
Measured
1 in hail
Reported by
Public
Coordinates
35.200, -92.450

Quarter sized hail was reported at Wooster.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051775, 1051773, 1051774.